August 2017 - May 2021
The Substance Affected Infant Data is collected on a case-by-case basis. Each case includes the mother and child tested for all legal and illegal drugs. Any drug that shows up in the mother or the child is recorded and then reported to DSS.
It is important to note that some cases were recorded showing multiple drugs found in the mother OR the child (or both). There are also cases where only the baby OR mother tested positive, as well as cases where BOTH mother and child tested positive for one or more drugs.
Disclaimer: The data collected and information provided is based on local records obtained from Richmond County and are not directly related to any research project.
The total number of reports for 12 months was 60.
Narcan has a short life span in the body. It lasts about 30 to 45 minutes depending on the patient. Opioids can last for up to 3-4 hours in the human body. After the effects of the Narcan wears off the opioid can start to act again. This can cause a sudden drop in respiratory rate and blood pressure. This can cause the patient to lose consciousness and even stop breathing. When the breathing stops or is inadequate to sustain life, the heart will stop, and cardiac arrest will result.
When an unconscious patient receives high doses of Narcan, it can send the patient into sudden narcotic withdraw. Narcan blocks all the opioid receptor sites at the cellular level and will not allow any opioid-based medication to get through. This causes a sudden increase in pain to the patient as well. The sudden increase in pain may cause the patient to take more of their pain-relieving medicine. This will have little to no effect due to the Narcan. With the opioid already in the system and another does afterward, this can also cause altered mental status that can also lead to cardiac arrest and death. This is one of the reasons why an opioid overdose patient should go to the ER to be monitored.
Withdrawal symptoms can cause their own set of issues, like nausea, vomiting, violent shaking, and hallucinations to name a few. This condition is not to be taken lightly. There can be serious health disorders stemming from severe withdrawal. There can be seizures, heart attacks, and even strokes.
Therefore, we should only be giving Narcan to those patients with respiratory depression and not just because they have taken an "opioid."
January through May 2021, 67 doses were given to 78 patients with several receiving multiple doses.